Utah, 2011

Winter Storm and High Wind in Utah, November 4 to 5, 2011

November 4 to 5, 2011 · NWS SLC · 3 events in 3 counties and zones

A cold Pacific storm system moved through Utah in the first week of November. This storm brought heavy snow to parts of northern Utah, as well as isolated gusty winds to parts of central and southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold Pacific storm system moved through Utah in the first week of November. This storm brought heavy snow to parts of northern Utah, as well as isolated gusty winds to parts of central and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 3, 8:54 PM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Nov 3, 8:54 PM MST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
954 PM MDT THU NOV 3 2011

.SYNOPSIS...SOUTHERLY FLOW WILL CONTINUE ACROSS THE REGION
THROUGH FRIDAY...BEFORE A COLD PACIFIC STORM SYSTEM CROSSES THE AREA
LATE FRIDAY INTO SATURDAY. A SECOND SYSTEM LOOKS TO IMPACT THE GREAT
BASIN SUNDAY INTO SUNDAY NIGHT.

&&

.DISCUSSION...A STRONG SOUTHWEST FLOW ALOFT WILL CONTINUE OVER UTAH
TONIGHT AS AN UPPER LEVEL TROUGH CONTINUES TO MAKE ITS WAY ONTO THE
WEST COAST. ALTHOUGH WINDS FAILED TO FULLY MIX DOWN ACROSS MANY OF
THE VALLEY AREAS THIS AFTERNOON...A DECENT SURFACE GRADIENT DID
RESULT IN BREEZY CONDITIONS WHICH WILL CONTINUE IN MANY OF THE
WESTERN VALLEYS OVERNIGHT. THE COMBINATION OF THE WINDS AND HIGH
CLOUDS MOVING ACROSS THE AREA AHEAD OF THE TROUGH WILL KEEP
OVERNIGHT MIN TEMPERATURES WARMER THAN THOSE OBSERVED LAST NIGHT.

THE TROUGH IS ALREADY INDICATING THAT IT WILL SPLIT...CONSISTENT
WITH MODEL FORECASTS. THIS WILL TAKE THE BULK OF ITS ENERGY ACROSS
ARIZONA AND SOUTHERN UTAH. HOWEVER...THE REST OF THE FORECAST AREA
SHOULD STILL SEE A DECENT COLD FRONT WHICH WILL RESULT IN FAIRLY
WIDESPREAD PRECIPITATION ACROSS THE AREA WITH SNOW DOWN TO THE
VALLEY FLOOR IN MANY AREAS.

THE NAM CONTINUES TO MAINTAIN A SLIGHTLY FASTER PROGRESSION OF THE
STORM. HOWEVER...DUE TO THE SPLITTING NATURE OF THE TROUGH...PREFER
THE SLOWER GFS/EC SOLUTIONS. THIS TIMING WOULD TAKE THE NEARLY
NORTH-SOUTH-ORIENTED SURFACE COLD FRONT INTO WESTERN UTAH BY EARLY
TOMORROW AFTERNOON...THROUGH THE WASATCH FRONT EARLY IN THE EVENING
AND INTO EASTERN UTAH BY MIDNIGHT. EXPECT SHOWERS TO DEVELOP IN THE
WARM SECTOR IN THE AFTERNOON...BUT MOST OF THE PRECIPITATION WILL
FALL BEHIND THE FRONT...INTENSIFYING ALONG THE 700MB BAROCLINIC ZONE
WHICH WILL LAG A FEW HOURS BEHIND THE SURFACE FRONT. PRECIPITATION
IS EXPECTED TO BEGIN AS RAIN IN MOST VALLEY AREAS. SNOW LEVELS
SHOULD THEN PLUMMET QUICKLY WITH ARRIVAL OF THE BAROCLINIC ZONE
DURING THE EVENING ACROSS WESTERN UTAH AND CLOSER TO MIDNIGHT ALONG
THE WASATCH FRONT.

ACCUMULATIONS CAN BE EXPECTED...GIVEN THAT THE HIGHEST SNOWFALL
INTENSITIES WILL OCCUR DURING THE NIGHTTIME HOURS. THE FRONTAL BAND
SHOULD MOVE OUT OF THE AREA BY LATE SATURDAY NIGHT/EARLY SATURDAY
MORNING. HOWEVER...IT WILL LEAVE BEHIND A COOL...MOIST AND SOMEWHAT
UNSTABLE AIRMASS. EXPECT TO SEE SOME OROGRAPHIC PRECIPITATION
CONTINUE THROUGH AROUND MIDDAY SATURDAY BEFORE GRADUALLY TAPERING
OFF. THERE REMAINS A POTENTIAL FOR LAKE-EFFECT SNOW SATURDAY MORNING
WHICH COULD ADD SOME ADDITIONAL SNOW LOCALLY TO AREAS EAST-SOUTHEAST
OF THE GREAT SALT LAKE.

OUTSIDE OF ANY LAKE-EFFECT...SNOW ACCUMULATIONS IN MOST VALLEY AREAS
SHOULD REMAIN RELATIVELY LIGHT...GENERALLY LESS THAN 2 INCHES.
MOUNTAINS SHOULD SEE AROUND 8-12 INCHES...ENOUGH TO WARRANT AN
ADVISORY...AND WILL LET THE MIDNIGHT SHIFT CONSIDER THIS AFTER
RE-EVALUATING SNOW AMOUNTS FOR THE MORNING PACKAGE.

SHORTWAVE RIDGING WILL OCCUR LATE SATURDAY THROUGH EARLY SUNDAY
BEFORE THE NEXT SYSTEM MOVES INTO THE AREA. LATEST MODELS INDICATE
THAT THIS SYSTEM WILL HAVE MANY SIMILAR CHARACTERISTICS TO TOMORROWS
STORM...SO AGAIN EXPECT THE POTENTIAL FOR WIDESPREAD PRECIPITATION
WITH SNOW IN THE VALLEYS...ALTHOUGH THE BULK OF THE ENERGY WILL
REMAIN SOUTH OF THE AREA.

NO UPDATES THIS EVENING.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
MORNING WITH INCREASING HIGH AND MID-LEVEL CLOUDINESS. OCCASIONALLY
GUSTY SOUTHERLY WINDS ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT...WITH OCCASIONAL GUSTS ABOVE 30 MPH OCCURRING PRIMARILY
BEFORE 06Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 3 PM MDT FRIDAY FOR UTZ015-016.

WY...NONE.
&&

CHENG/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 3, 5:33 AM MST, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
633 AM MDT THU NOV 3 2011

UTZ001>016-019>021-517-518-WYZ021-041300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
633 AM MDT THU NOV 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS ARE EXPECTED ACROSS THE MOUNTAINS AND WESTERN
VALLEYS OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. THE STRONGEST
WINDS WILL IMPACT THE SOUTHWEST VALLEYS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE WESTERN OUTLOOK
AREA FRIDAY AND SPREAD INTO THE EAST DURING THE DAY.

A COLD FRONT WILL BRING FAIRLY WIDESPREAD PRECIPITATION TO THE
OUTLOOK AREA BEGINNING FRIDAY EVENING AND CONTINUING INTO SATURDAY
MORNING BEFORE TAPERING OFF. SIGNIFICANT SNOW AMOUNTS ARE POSSIBLE
FOR ALL MOUNTAIN AREAS. RAIN AND SNOW IN THE VALLEYS WILL CHANGE
OVER TO ALL SNOW BY SATURDAY MORNING WITH ACCUMULATING SNOWFALL
POSSIBLE ACROSS MOST VALLEY LOCATIONS EXCLUDING UTAHS DIXIE AND
LAKE POWELL.

LAKE EFFECT SNOW COULD DEVELOP TO THE EAST AND SOUTHEAST OF THE
GREAT SALT LAKE EARLY SATURDAY. ANY ACCUMULATING VALLEY SNOWFALL
WILL HAVE THE POTENTIAL TO CAUSE DAMAGE TO TREES AND POWER
LINES...GIVEN THAT MANY TREES STILL HAVE THEIR LEAVES.

A TRAILING STORM COULD BRING ADDITIONAL SNOWFALL TO THE OUTLOOK
AREA SUNDAY AFTERNOON THROUGH MIDDAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind, 1 winter storm. Local standard time, as filed.

High Wind, Central Mountains

When
November 4, 4:08 AM MST to 11:08 AM MST
Where
Central Mountains forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
RAWS

The Signal Peak RAWS recorded strong winds for several hours, with a maximum wind gust of 91 mph.

High Wind, Southwest Utah

When
November 4, 7:05 AM MST to 7:10 AM MST
Where
Southwest Utah forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

With strong prefrontal winds on the morning of November 4th, the Cedar City ASOS recorded a maximum wind gust of 59 mph.

Winter Storm, Salt Lake and Tooele Valleys

When
November 4, 8:00 PM MST to November 5, 12:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

A cold front moved through the Salt Lake Valley, followed by lake effect snow through the morning of November 5th. Snowfall accumulations across the area included 9 inches of new snow in Cottonwood Heights, 8 inches of snow in Upper Millcreek, and 7 inches in both Sandy and the Upper Avenues.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354186, 354187, 354188.